Immunosuppressive chemotherapy can lead to Hepatitis B virus reactivation resulting in Hepatitis. Previous history of HBV infection is a major risk factor. Here we report a 66 yr old male, with Follicular lymphoma stage 4. He was planned for B-R (Bendamustine-Rituximab) regimen. As the creatinine clearance was 31 ml/min, it was decided to initiate chemo with R-CVP(Rituximab-Cyclophosphomide, Vincristine, Prednisolone) regimen and then switch to B-R regimen, once the creatinine clearance improves. Hepatitis B surface antigen was tested and found to be negative. Post cycle 1 his creatinine clearance improved to 42 ml/min and then he was started with B-R regimen. After 16 days of post cycle 3, he developed cough, wheeze, high eosinophils and fever. It was found to be due to rituximab induced interstitial lung disease, hence the drug was stopped and he was started on steroids, levofloxacin, montelukast. He was continued with CVP regimen. After 5 cycles, his transaminases started going up and a repeat test of viral status showed positive HbsAg(Hepatitis B surface antigen). Gradually the patient’s liver function test declined resulting in grade 2-3 encephalopathy. He was treated with antibiotics, hepatoprotective agents, anticoma measures, n- Acetyl cysteine and other supportive measures. HbeAG(Hepatitis B e antigen) was positive, HAV(Hepatitis A virus), HEV(Hepatitis E virus), HCV(Hepatitis C virus) were negative and was treated on dual antivirals, tenofovir and entecavir whose dose were adjusted according to creatinine clearance. His condition continued to worsen and ultimately succumbed to his illness. It is mandatory to screen for dominant hepatitis B infection with anti HB core (total) antibody surface before initiating chemotherapy or immunosuppressive therapy and those who are positive should be started on preemptive nucleotides. © RJPT. All rights reserved.
cited By 0
G. James, Thomas, A., Abraham, T. C., Prabu, R., and Panicker, N. K., “HBV reactivation in patient receiving R-CVP regimen for the treatment of follicular lymphoma- A case report”, Research Journal of Pharmacy and Technology, vol. 10, pp. 1645-1646, 2017.